Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2014, 2:29 AM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 2:29 AM CDT (07:29 UTC)
- Expired
- Jul 6, 2014, 3:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:45 AM CDT | HAIL 1.5 | 4 Ene Gwinner, ND | HAIL FROM DIME TO PING PONG BALL SIZED FELL FOR ABOUT 5 MINUTES... UNTIL 0250 AM CDT. |
| Jul 6, 3:10 AM CDT | HAIL 1 | 3 Se Cayuga, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
772 WUUS53 KFGF 060729 SVRFGF NDC073-077-081-060815- /O.NEW.KFGF.SV.W.0040.140706T0729Z-140706T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 229 AM CDT SUN JUL 6 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTHWESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 315 AM CDT * AT 227 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF GWINNER...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... GWINNER AROUND 235 AM CDT. FORMAN AROUND 240 AM CDT. MILNOR AROUND 250 AM CDT. DE LAMERE AND CAYUGA AROUND 300 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE HAMLIN...GENESEO AND WYNDMERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4627 9697 4596 9708 4615 9791 4641 9780 TIME...MOT...LOC 0729Z 287DEG 30KT 4630 9770 HAIL...1.00IN WIND...<50MPH $$ VG
1 follow-up statement
091 WWUS53 KFGF 060745 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 245 AM CDT SUN JUL 6 2014 NDC073-077-081-060815- /O.CON.KFGF.SV.W.0040.000000T0000Z-140706T0815Z/ RANSOM ND-SARGENT ND-RICHLAND ND- 245 AM CDT SUN JUL 6 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN RICHLAND...NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 315 AM CDT... AT 240 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GWINNER...AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... MILNOR AROUND 255 AM CDT. DE LAMERE AROUND 305 AM CDT. CAYUGA AROUND 310 AM CDT. HAMLIN AND GENESEO AROUND 315 AM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WYNDMERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4639 9767 4627 9697 4596 9708 4611 9774 TIME...MOT...LOC 0745Z 290DEG 26KT 4626 9758 HAIL...1.00IN WIND...<50MPH $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:55 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 11:55 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1155 PM CDT SAT JUL 5 2014 .UPDATE... ISSUED AT 1155 PM CDT SAT JUL 5 2014 IN COORDINATION WITH SPC...EXPANDED THE SEVERE THUNDERSTORM WATCH TO THE EAST. STORMS ALREADY GETTING TO THE END OF THE BOX AND ENVIRONMENTAL CONDITIONS ARE SIMILAR ACROSS THE EASTERN FA. UPDATE ISSUED AT 1145 PM CDT SAT JUL 5 2014 SEVERE THUNDERSTORMS ARE INCREASING IN COVERAGE AS EXPECTED...AND A SEVERE THUNDERSTORM WATCH WAS ISSUED AS A RESULT. MAY NEED TO EXTEND THE SEVERE THUNDERSTORM WATCH EASTWARD IF TREND CONTINUE. UPDATE ISSUED AT 942 PM CDT SAT JUL 5 2014 THE FIRST SEVERE THREAT IS NOW EAST OF THE FA. ATTENTION NOW TURNS TO THE WEST WITH STORMS APPROACHING FROM CANADA AND FROM SOUTHERN NORTH DAKOTA. THE HRRR/RAP MAY BE TOO WIDESPREAD WITH COVERAGE IN THEIR FORECASTS...BUT BOTH INDICATE THE POTENTIAL FOR STORMS TO FILL IN BETWEEN THESE TWO SEVERE AREAS...AND INDICATE THAT THESE STORMS HAVE THE POTENTIAL FOR BOWING SEGMENTS (STRONG WIND GUSTS). INSTABILITY REMAINS STRONG...AND DEEP LAYER SHEAR IS INCREASING...ALONG WITH A 40-50 KNOT MID-LEVEL SPEED MAX...AND WITH A STRONG UPPER WAVE (DECENT SYNOPTIC FORCING). SO...THE HI- RES MODELS MAY BE ONTO SOMETHING. THIS LOOKS TO BE A BUSY NIGHT. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 320 PM CDT SAT JUL 5 2014 CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE POTENTIAL THIS EVENING AND OVERNIGHT. HRRR IS ONCE AGAIN PERFORMING MORE FAVORABLY THAN RAP AS IT RELATES TO CURRENT CONVECTION...SO WILL FOLLOW ITS GUIDANCE FOR THE FIRST 12 TO 18 HOURS AND THEN TRANSITION TO A GLOBAL MODEL ENSEMBLE. SFC TROUGH REFUSES TO BUDGE WITH A DEFINED CLOSED CIRCULATION NEAR THE ND/MN/MB BORDER. WINDS HAVE SHIFTED TO A MORE WESTERLY DIRECTION FROM DEVILS LAKE INTO THE JAMES RIVER VALLEY RESULTING IN A DRIER OVERALL AIR MASS...ALTHOUGH SFC BASED CAPE IS STILL ABOVE 2000 J/KG. BEST CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON IS ALONG THE INTERNATIONAL BORDER AREA OF NORTHWEST MN IN UNCAPPED MORE MOIST/UNSTABLE ENVIRONMENT NEAREST THE SFC LOW. FORCING IS STILL RATHER WEAK...BUT ONE SEVERE STORM HAS DEVELOPED OVER WINNIPEG AND IS SLOWLY MOVING TO THE EAST. A COUPLE OTHER SMALL CELLS HAVE POPPED UP ALONG THE SFC WIND SHIFT JUST NORTH OF THE BORDER AND IN KITTSON COUNTY. ISOLATED SEVERE IS POSSIBLE GIVEN HIGH INSTABILITY. REST OF THE FORECAST AREA WILL REMAIN DRY THIS EVENING WITH TEMPS GRADUALLY FALLING INTO THE UPPER 60S. FOR LATE TONIGHT INTO EARLY SUNDAY MORNING...ATTENTION TURNS TO THE SHORT-WAVE CURRENTLY ACROSS SOUTHERN ALBERTA. INCREASING SHEAR WILL BEGIN TO INTERACT WITH MUCAPES UP TO 1500 J/KG...POSSIBLY RESULTING IN A NORTH TO SOUTH LINE OF CONVECTION MOVING ACROSS THE DAKOTAS AND INTO NORTHWEST MN. HRRR PLACES THIS LINE ALONG THE VALLEY FLOOR BY 06 UTC. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS. SCATTERED SHOWERS AND STORMS ARE POSSIBLE MAINLY ACROSS NORTHWEST AND WEST CENTRAL MN ON SUNDAY...BUT TEMPS/DEW POINTS WILL BE LOWER RESULTING IN LESS MUGGY CONDITIONS. WINDS WILL ALSO BE BREEZY AT TIMES FROM THE NORTHWEST WITH GUSTS TO 25 MPH. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT JUL 5 2014 FLOW ALOFT SHIFTS TO THE NORTHWEST MON/TUES WITH THE NEXT PRIMARY WAVE DROPPING ACROSS THE NORTHERN PLAINS MONDAY/MONDAY NIGHT. SEVERE WEATHER NOT EXPECTED...BUT SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE DAY ON MONDAY WITH DRYING CONDITIONS FROM WEST TO EAST ON TUESDAY. FOR TUESDAY NIGHT THROUGH SATURDAY...SOME DISAGREEMENT IN HOW DEEP NEXT 500 MB TROUGH WILL BE OVER ONTARIO AND GREAT LAKES REGION. EITHER WAY FCST REGION WILL BE IN NORTHWEST FLOW ALOFT WITH EXITING SHORT WAVE TUESDAY NIGHT THEN GENERAL HIGH PRESSURE FOR WED-EARLY THU. NEXT SIGNIFICANT SHORT WAVE TO IMPACT US LATE THU-FRI. DIDNT STRAY FROM ALL BLEND TEMPS NOR POPS MUCH. OVERALL TEMP REGIME AFTER THIS WEEKEND FAVORS A RETURN TO JUST A FEW DEGREES BELOW AVERAGE FOR HIGH TEMPS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1145 PM CDT SAT JUL 5 2014 THUNDERSTORM CHANCES WILL BE THE MAIN CONCERN THROUGH THIS PERIOD...ESPECIALLY BEFORE SUNRISE. THERE SHOULD BE A BROKEN LINE OF STORMS THAT MOVE FROM WEST TO EAST THROUGH THE REGION. NOT SURE HOW WIDESPREAD THESE STORMS WILL BE...BUT DID TEMPO FOR THE MOST LIKELY PERIODS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...ROGERS LONG TERM...ROGERS/RIDDLE AVIATION...TG
Hazardous weather outlook, Jul 5, 5:17 AM CDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT SAT JUL 5 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 517 AM CDT SAT JUL 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING IN FAR NORTHWEST MINNESOTA. OTHERWISE... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING ACROSS EASTERN NORTH DAKOTA AND LATER EVENING AND OVERNIGHT IN NORTHERN MINNESOTA. SOME OF THESE STORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS... ALONG WITH FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY...TUESDAY AND THURSDAY OF THE COMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 5, 11:19 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL VERGAS 46.66N 95.80W
07/05/2014 E0.88 INCH OTTER TAIL MN PUBLIC
VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Jul 5, 11:22 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SAT JUL 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL VERGAS 46.66N 95.80W
07/05/2014 E1.25 INCH OTTER TAIL MN TRAINED SPOTTER
&&
JAMLocal storm report, Jul 6, 12:57 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1257 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL MAIDA 49.00N 98.36W
07/06/2014 E2.75 INCH CAVALIER ND TRAINED SPOTTER
1245 AM HAIL 4 NE VANG 48.95N 98.06W
07/06/2014 E2.75 INCH CAVALIER ND TRAINED SPOTTER
&&
JAMLocal storm report, Jul 6, 1:01 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL WEST FARGO 46.87N 96.90W
07/06/2014 E0.88 INCH CASS ND PUBLIC
VIA SOCIAL MEDIA.
&&
JAMLocal storm report, Jul 6, 1:28 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
128 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL WEST FARGO 46.87N 96.90W
07/06/2014 E1.00 INCH CASS ND BROADCAST MEDIA
VIA VALLEY NEWS LIVE FACEBOOK.TIME ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Jul 6, 1:53 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT SUN JUL 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 3 W WALHALLA 48.92N 97.98W
07/06/2014 E1.75 INCH CAVALIER ND BROADCAST MEDIA
FROM VALLEY NEWS LIVE FACEBOOK.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:55 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 65 min |
| Jul 5, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 44 min |
| Jul 5, 11:42 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 48 min |
| Jul 6, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 53 min |
| Jul 6, 12:19 AM CDT | Tornado Warning | FGF | Cavalier, Pembina | 41 min |
| Jul 6, 12:22 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 53 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 6, 2:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 40 min |
| Jul 6, 3:37 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.